Evolution of morphologic changes after intravitreous injection of gentamicin

John Hines, Stanley A. Vinores, Peter A Campochiaro

Research output: Contribution to journalArticle

Abstract

Gentamicin shows retinal toxicity in rabbits, monkeys, and humans, but its mechanism of toxicity is not understood. Pig eyes, which are anatomically similar to human eyes, were examined with ophthalmoscopy, fluorescein angiography, and light and electron microscopy at time points ranging from 3 to 72 hours after intravitreous injection of 3 mg of gentamicin or vehicle to observe the sequence of toxicity-related changes that occur in the retina. The first ophthalmoscopic changes were retinal hemorrhages at 3 hours, followed by retinal whitening and thickening and vascular nonperfusion detected by fluorescein angiography 48 hours after injection. Vacuolization in the nerve fiber layer and perivascular swelling were seen at 6 hours, and subsequently, extended deeper into the retina. Vascular endothelial cells, photoreceptors, and the retinal pigment epithelium appeared to be spared from the toxic effects of gentamicin. At 48 and 72 hours after injection, numerous large and small retinal vessels showed congestion and leukocyte margination. These changes could not be prevented by increasing the pH of gentamicin to 7.2. These data suggest that gentamicin toxicity is not simply a pH-related phenomenon, that the primary targets of gentamicin toxicity are neurons and glia of the inner retina, and that retinal infarction occurs secondarily, possibly due to leukocytic plugging.

Original languageEnglish (US)
Pages (from-to)521-529
Number of pages9
JournalCurrent Eye Research
Volume12
Issue number6
DOIs
StatePublished - 1993

Fingerprint

Gentamicins
Injections
Retina
Fluorescein Angiography
Retinal Hemorrhage
Ophthalmoscopy
Retinal Vessels
Retinal Pigment Epithelium
Poisons
Nerve Fibers
Neuroglia
Infarction
Haplorhini
Blood Vessels
Electron Microscopy
Leukocytes
Swine
Endothelial Cells
Rabbits
Neurons

ASJC Scopus subject areas

  • Ophthalmology
  • Sensory Systems
  • Cellular and Molecular Neuroscience

Cite this

Evolution of morphologic changes after intravitreous injection of gentamicin. / Hines, John; Vinores, Stanley A.; Campochiaro, Peter A.

In: Current Eye Research, Vol. 12, No. 6, 1993, p. 521-529.

Research output: Contribution to journalArticle

Hines, John ; Vinores, Stanley A. ; Campochiaro, Peter A. / Evolution of morphologic changes after intravitreous injection of gentamicin. In: Current Eye Research. 1993 ; Vol. 12, No. 6. pp. 521-529.
@article{3ed0eea6e7644334adb87d05f695b47d,
title = "Evolution of morphologic changes after intravitreous injection of gentamicin",
abstract = "Gentamicin shows retinal toxicity in rabbits, monkeys, and humans, but its mechanism of toxicity is not understood. Pig eyes, which are anatomically similar to human eyes, were examined with ophthalmoscopy, fluorescein angiography, and light and electron microscopy at time points ranging from 3 to 72 hours after intravitreous injection of 3 mg of gentamicin or vehicle to observe the sequence of toxicity-related changes that occur in the retina. The first ophthalmoscopic changes were retinal hemorrhages at 3 hours, followed by retinal whitening and thickening and vascular nonperfusion detected by fluorescein angiography 48 hours after injection. Vacuolization in the nerve fiber layer and perivascular swelling were seen at 6 hours, and subsequently, extended deeper into the retina. Vascular endothelial cells, photoreceptors, and the retinal pigment epithelium appeared to be spared from the toxic effects of gentamicin. At 48 and 72 hours after injection, numerous large and small retinal vessels showed congestion and leukocyte margination. These changes could not be prevented by increasing the pH of gentamicin to 7.2. These data suggest that gentamicin toxicity is not simply a pH-related phenomenon, that the primary targets of gentamicin toxicity are neurons and glia of the inner retina, and that retinal infarction occurs secondarily, possibly due to leukocytic plugging.",
author = "John Hines and Vinores, {Stanley A.} and Campochiaro, {Peter A}",
year = "1993",
doi = "10.3109/02713689309001830",
language = "English (US)",
volume = "12",
pages = "521--529",
journal = "Current Eye Research",
issn = "0271-3683",
publisher = "Informa Healthcare",
number = "6",

}

TY - JOUR

T1 - Evolution of morphologic changes after intravitreous injection of gentamicin

AU - Hines, John

AU - Vinores, Stanley A.

AU - Campochiaro, Peter A

PY - 1993

Y1 - 1993

N2 - Gentamicin shows retinal toxicity in rabbits, monkeys, and humans, but its mechanism of toxicity is not understood. Pig eyes, which are anatomically similar to human eyes, were examined with ophthalmoscopy, fluorescein angiography, and light and electron microscopy at time points ranging from 3 to 72 hours after intravitreous injection of 3 mg of gentamicin or vehicle to observe the sequence of toxicity-related changes that occur in the retina. The first ophthalmoscopic changes were retinal hemorrhages at 3 hours, followed by retinal whitening and thickening and vascular nonperfusion detected by fluorescein angiography 48 hours after injection. Vacuolization in the nerve fiber layer and perivascular swelling were seen at 6 hours, and subsequently, extended deeper into the retina. Vascular endothelial cells, photoreceptors, and the retinal pigment epithelium appeared to be spared from the toxic effects of gentamicin. At 48 and 72 hours after injection, numerous large and small retinal vessels showed congestion and leukocyte margination. These changes could not be prevented by increasing the pH of gentamicin to 7.2. These data suggest that gentamicin toxicity is not simply a pH-related phenomenon, that the primary targets of gentamicin toxicity are neurons and glia of the inner retina, and that retinal infarction occurs secondarily, possibly due to leukocytic plugging.

AB - Gentamicin shows retinal toxicity in rabbits, monkeys, and humans, but its mechanism of toxicity is not understood. Pig eyes, which are anatomically similar to human eyes, were examined with ophthalmoscopy, fluorescein angiography, and light and electron microscopy at time points ranging from 3 to 72 hours after intravitreous injection of 3 mg of gentamicin or vehicle to observe the sequence of toxicity-related changes that occur in the retina. The first ophthalmoscopic changes were retinal hemorrhages at 3 hours, followed by retinal whitening and thickening and vascular nonperfusion detected by fluorescein angiography 48 hours after injection. Vacuolization in the nerve fiber layer and perivascular swelling were seen at 6 hours, and subsequently, extended deeper into the retina. Vascular endothelial cells, photoreceptors, and the retinal pigment epithelium appeared to be spared from the toxic effects of gentamicin. At 48 and 72 hours after injection, numerous large and small retinal vessels showed congestion and leukocyte margination. These changes could not be prevented by increasing the pH of gentamicin to 7.2. These data suggest that gentamicin toxicity is not simply a pH-related phenomenon, that the primary targets of gentamicin toxicity are neurons and glia of the inner retina, and that retinal infarction occurs secondarily, possibly due to leukocytic plugging.

UR - http://www.scopus.com/inward/record.url?scp=0027317972&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0027317972&partnerID=8YFLogxK

U2 - 10.3109/02713689309001830

DO - 10.3109/02713689309001830

M3 - Article

C2 - 8359028

AN - SCOPUS:0027317972

VL - 12

SP - 521

EP - 529

JO - Current Eye Research

JF - Current Eye Research

SN - 0271-3683

IS - 6

ER -